I've heard you're not supposed to stay on Accutane or Roaccutane for longer than about 6 months. When to Quit Accutane?

I've heard you're not supposed to stay on Accutane or Roaccutane for longer than about 6 months. I've been on it for about a year and my acne still isn't entirely gone, so my doctor is still prescribing it.
My question is, should I keep going on the Accutane until my acne is completely clear? After my acne is gone, how long should I stay on it to make sure the acne doesn't come back?

Doctor Answers 4

Get a second opinion

Being on Accutane for over 6 months in one stretch is highly unusual. In over 25 years of prescribing, I have never done that and know of no dermatologist who does this. Please seek a new opinion for your care.

Get a second opinion

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Being on Accutane for over 6 months in one stretch is highly unusual. In over 25 years of prescribing, I have never done that and know of no dermatologist who does this. Please seek a new opinion for your care.

How long to stay on Accutane

Ideally, Accutane should be administered for at least 5 months and there should not be much of any active acne cyst during the last month of administration and on some occasions, I have extended for a couple additional months, but never beyond 8 months. If you continue to have eruptions after being on Accutane for a year, one should consider other diagnosis such as recurrent MRSA (drug-resistant) skin infection. In addition, I would consider additional adjunctive therapy such as topical dapsone, PDT photodynamic therapy (Levulan with Blue light therapy x 4 in the hands of an experienced board-certified dermatologist who has extensive experience with PDT for acne 2-4 weeks apart) in addition to Oracea (low-dose submicrobial antibiotics) to achieve greater synergy and anti-inflammatory effect.

How long to stay on Accutane

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Ideally, Accutane should be administered for at least 5 months and there should not be much of any active acne cyst during the last month of administration and on some occasions, I have extended for a couple additional months, but never beyond 8 months. If you continue to have eruptions after being on Accutane for a year, one should consider other diagnosis such as recurrent MRSA (drug-resistant) skin infection. In addition, I would consider additional adjunctive therapy such as topical dapsone, PDT photodynamic therapy (Levulan with Blue light therapy x 4 in the hands of an experienced board-certified dermatologist who has extensive experience with PDT for acne 2-4 weeks apart) in addition to Oracea (low-dose submicrobial antibiotics) to achieve greater synergy and anti-inflammatory effect.

When to quit accutane.

I would agree with Dr. Lupo. For a full course of Accutane, I generally do not have patients on the medication for longer than 6 months. The duration of the course should depend largely on the cumulative dose. It is standard to aim for a target dose of 120-150 mg/kg body weight for the full course of the medication.

Good luck.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 5 reviews

When to quit accutane.

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

I would agree with Dr. Lupo. For a full course of Accutane, I generally do not have patients on the medication for longer than 6 months. The duration of the course should depend largely on the cumulative dose. It is standard to aim for a target dose of 120-150 mg/kg body weight for the full course of the medication.

Good luck.

Bryan K. Chen, MD
San Diego Dermatologist

You might also like...

Too Long

The training most of us have received and pretty much adhere to is to use Accutane 4-6 months and then give a rest period of two months before resuming if necessary. Rarely, I too, like Dr. Ting, might use it for eight months. However, over a year on this drug seems way to much. I would especially be concerned about bone changes. Also, in a female, each month means another possiblity of pregnancy.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
4.7 out of 5 stars 14 reviews

Too Long

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

The training most of us have received and pretty much adhere to is to use Accutane 4-6 months and then give a rest period of two months before resuming if necessary. Rarely, I too, like Dr. Ting, might use it for eight months. However, over a year on this drug seems way to much. I would especially be concerned about bone changes. Also, in a female, each month means another possiblity of pregnancy.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.